Restless Leg Syndrome

It’s 1:48 and I have a working day tomorrow and I’m awake because of this god-awful problem.

I hate it.

I hate it too. Drives me nuts. Does it have a name? (Other than “restless leg syndrome,” I mean.) Nabokov once called it “anxietas tibiarum,” which I think is pure poetry but it’s probably not what a doctor would say.

They say there’s no treatment for it, but surprisingly I do get some relief by taking Advil. It’s worth a try.

I’ve found that taking a vitamin A&D daily has helped me. It aslo worked on one other person I know. It still happens sometimes, but it’s it less often and milder.
Try doing those bicycle exercises, where you raise your legs while on your back and move them like your pedeling. It wakes you up a bit more, but your awake anyhow. It does stop that anoying feeling long enough to sleep again.

Stretching exercises and avoiding caffeine a few hours before bed help me.

I have found that taking a couple of aspirin before bed helps when I’m anticipating this. OMG it’s awful, and so impossible to explain! Poor Mika. Hope you don’t fall asleep @ work! It’s just kinda embarrassing. :slight_smile:

I have found that a multi-vitamen before bed helps me. Actually, I take it about an hour or two before going to sleep. That has really helped with going to sleep, but sometimes I wake up to relieve myself and find that I have trouble going back to sleep.

Gah, I finally fell asleep at 2 AM. Luckily I don’t have to get up too early. It’s kept me up till 4:45 before though.

I hate it. I’m only 29 and have no reason to have insomnia. I do take my vitamin, I think I will try to Advil thing next time.

Sometimes I end up sleeping on the couch, which is OK I guess, but it’s cold out there!

My previous housemate has this problem, but to a degree that was truly impressive to see. When he gets tired, he twitches. Not little, subtle twitches either – huge, sweeping jerks. It usually starts with one of his legs, but if he’s tired enough it starts to look like he’s channeling James Brown. “Ow! Hey! Hunh!” The only solution we’ve ever found is making him go to bed before he gets that tired. I’ll have to suggest the vitamins to him.

First time I saw a commercial for RLS, I thought it was a joke and expected to see Robert Klein come on as the compensated endorser, similar to Sam Waterson for Old Glory Robot Insurance.

Having said that, I don’t know if I have RLS, but once in a while, my left leg feels twitchy and I can’t get to sleep. I can usually settle it down just by walking around for a few minutes.

My husband has it. I have to agree with 'Mika, it IS truly awful. Thanks for the tips everyone about vitamins and about Advil - I’ll pass these along to the Mr.

Erm, no they don’t.

http://www.requip.com/ - FDA approved. Requip is the only medication officially and formally approved, but other dopamine agonists are used with great success. Mirapex and Permax for example. Sinemet (which contains dopamine itself) can be used but has side effects over long use that make it less-than-optimal.

Neurontin is also frequently used.

Ultram (non-opiate pain reliever) gives relief to some. True opiates can be effective also.

Not to mention the non-pharmaceutical tricks shown here.

And some of the definitive websites at www.rls.org and www.wemove.org.

Plus my oft-fantasized treatment involving a hacksaw to the offending limb - I’ve held off on this one for obvious reasons :slight_smile:

So no, they don’t say there’s no treatment for it. “No cure” - that’s true enough. But no treatment: far from it (thankfully). You just have to find a knowledgeable sleep specialist or neurologist.

There were some earlier threads here also, but for some reason the hamsters don’t think I really want to see my search results so I can’t link to 'em.

Neurontin is being used for alot it wasn’t tested for, and there’s no long term use data. The doctors are writing out the perscriptions for it like it’s asprin. It was released for treating seizures, nothing else. I had a bad experience with it on the first try. $250 down the drain. Think twice before taken medicines like this, that mess with the chemical function of the brain. The side effects of that class of drug are not worth the change in your mental processes, unless it’s a very disablitating illness.

Thank you for the info, Mama Zappa, but I won’t take any drugs like that! I refuse to even take sleeping pills. I’d rather stay up late at nights, to be honest…

When my RLS is acting up, I roll over onto my stomach and let my feet barely hang over the end of the bed. Somehow, this settles my legs down enough that I can get to sleep. Good luck!

I don’t blame you! I just mentioned that stuff to point out that there are treatments (an earlier poster said there weren’t). I too have managed to avoid messing with the brain chemistry until now, so I have no direct experience with anything I mentioned. Even the hacksaw :smiley:

As my condition worsens, though, it becomes more debilitating, so I may well have to go down the pharmaceutical route, when sheer stubbornness no longer suffices :mad:

Some of the non-pharmaceutical tricks on that one RLS Rebel website can be helpful though, I definitely recommend checking them out.

I get it every once in a while, and it’s awful. I found that dabbing a bit of Ben Gay or another type of ointment to the backs of my knees helps-it gets rid of that awful, “I want to cut my legs off at the knee!” feeling.

Some medical researchers say that RLS may be due to a lack of iron, so if people are getting results from taking multi-vitamins, it may be because they are taking the ones that have iron.

So, if the vitimins you take don’t help, check to see if they include iron or not, and try ones with iron before you check vitimins off of your list as possible treatments.

I have intermitant RLS, and it truly sucks, especially if I have to fly overseas (usually a night flight), which I do 2-3 times a year. I must scare the hell out of my seatmates if I get a really bad case!

I tried iron first. I had some success with it, but more so with a multivitamin. Of course, I have had my stomach taken out, so there may be many vitamins and minerals that I don’t get enough of due to malabsorbtion.

I have it ocassionally too…it’s the worst :frowning:

I have also found relief by propping up my legs, and like KRM suggested, hanging my feet over the edge of the bed.

If things are really bad, I have been known to drawn a hot bath (or even just fill the bathroon sink with hot water, sit on the counter, and soak my feet). Seems to help for some reason.

Next time I think I will give the Advil a shot…sounds like a winner.